Try it
General Medicine · Infectious diseases: erythema nodosum leprosum
Sample itemA man with lepromatous leprosy has been on multidrug therapy for 6 months. He develops fever, tender red subcutaneous nodules, joint pain and new neuritis. What is the immunological basis of this reaction?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Immune-complex deposition (type III hypersensitivity)
Erythema nodosum leprosum is the type 2 lepra reaction seen in lepromatous disease, caused by antigen-antibody complexes and neutrophil infiltration. Treatment is with corticosteroids or thalidomide while continuing multidrug therapy.
Option by option
A. Delayed-type (type IV) upgrading reaction
A cell-mediated upgrading reaction describes the type 1 reaction of borderline disease.
B. Antibody-mediated cytotoxicity (type II)
Type II cytotoxic reactions are not the basis of this reaction.
C. Type I IgE-mediated reaction
IgE-mediated reactions cause urticaria and anaphylaxis.
D. Immune-complex deposition (type III hypersensitivity) (correct)
Correct. Type 2 reaction results from immune complex deposition.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…